Virginia, 2009

Heavy Snow in Virginia, March 1 to 2, 2009

March 1 to 2, 2009 · NWS RNK · 20 events in 20 counties and zones

March was ushered in with the biggest and for most of the area the only signifcant snowstorm of the 2008-2009 season. A complex and deep surface and upper-level system brought rain to much of the area late 28 February, which changed over to snow in the western portion of the region.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

March was ushered in with the biggest and for most of the area the only signifcant snowstorm of the 2008-2009 season. A complex and deep surface and upper-level system brought rain to much of the area late 28 February, which changed over to snow in the western portion of the region. A secondary low pressure area tracked over the Carolinas to the Virginia coast early on March 1, allowing all areas to eventually change over to snow. Snow totals ranged from less than an inch in the far west to over 12 inches in parts of the piedmont. There were reports of trees down and power outages in portions of Campbell, Amherst, and Appomattox counties with up to 14 inches of snow reported near Huddleston in Bedford County. The 10 inches that fell at Lynchburg was the highest 1-day amount since February, 1996.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 28, 9:07 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 28, 9:07 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EST SAT FEB 28 2009

.SYNOPSIS...
A SERIES OF WEATHER DISTURBANCES WILL MOVE NORTHEAST THROUGH THE
MID ATLANTIC REGION DURING THE NEXT COUPLE OF DAYS RESULTING IN A
VARIETY OF WINTER WEATHER THREATS. COLD HIGH PRESSURE WILL SETTLE
INTO THE AREA MONDAY INTO THE MID WEEK PERIOD...BRINGING CLEARING
SKIES...BLUSTERY CONDITIONS...AND BELOW NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH SUNDAY/...
TONIGHT...THE RAIN CHANGES TO SNOW. MAIN FOCUS FOR ACCUMULATION
WILL BE ACROSS THE NORTHERN CWA WHERE WINTER WEATHER ADVISORIES
ARE IN EFFECT. A GENERAL 1 TO 3 INCHES IS EXPECTED NORTH OF
HIGHWAY 460...RANGING FROM AN INCH NEAR 460 TO 3 INCHES ALONG THE
INTERSTATE 64 COORIDOR. ABOVE 2500 FEET TEMPERATURES ARE BELOW
FREEZING...SO THE POTENTIAL ALSO EXISTS FOR FREEZING RAIN OR
FREEZING DRIZZLE.

ON TO THE STORM WHICH DEVELOPS IN THE SE AND MOVES UP THE COAST OR
FARTHER INLAND. SEEMS A MAJORITY HAS DEVELOPED TOWARDS THE
GFS/ECMWF SOLUTION...WITH EVEN THE 18Z NAM NOW FARTHER WEST THAN
THE 12Z RUN. HOWEVER...THIS WILL ALLOW MORE WARM AIR TO MIX
IN...HOLDING BACK THE COLD SURGE FROM THE NW...AND WILL NOT MAKE
DETERMINING ACCUMS ANY EASIER. ATTM...POTENTIAL EXIST FOR BEST
ACCUMS LATER AFTERNOON ALONG THE SOUTHERN BLUE RIDGE OF VA AND
NC...PERHAPS 1 TO 4 INCHES. BUT...WOULD THINK THE MOST
SNOW...HEAVIEST SNOW IS POSSIBLE WITH NIGHTFALL AND THE POTENTIAL
DEVELOPMENT OF DEFORMATION BAND OF SNOW ALONG PERHAPS A LYH/MWK
CORRIDOR.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
CLOSED UPPER SYSTEM OVER THE SOUTHEASTERN STATES WILL BEGIN TO FILL
AND LIFT NORTHEAST ALONG THE MID ATLANTIC STATES SUNDAY NIGHT INTO
MONDAY MORNING...WITH LONG WAVE TROF AXIS TO PUSH EAST OF THE
BLACKSBURG FORECAST AREA BY MONDAY AFTERNOON. MODELS TRADITIONALLY
TRY TO OPEN AND LIFT LOW LATITUDE SYSTEMS PREMATURELY...AND LAST
SEVERAL MODEL RUNS HAVE BEEN NO EXCEPTION.  SOME...SUCH AS THE
NAM...HAVE GRADUALLY TRENDED TOWARD SLOWER AND MORE SOUTHERN/EASTERN
PLACEMENT OF THE UPPER SYSTEM DURING THE PAST COUPLE OF
DAYS...SIGNIFICANTLY IMPACTING PLACEMENT OF HEAVIEST STRIPE OF
PRECIPITATION UNDER DEFORMATION ZONE ON NORTHWEST SIDE OF SURFACE
SYSTEM. ON THE OTHER HAND...GFS AND ECMWF...MAINTAIN A MORE
WESTWARD PLACEMENT.

CURRENT INDICATIONS ARE THAT STRONG AND DEEP UPWARD VERTICAL MOTION
FIELD IN THE 850-500 MILLIBAR LAYER WILL BECOME ESTABLISHED
SOMEWHERE OVER THE MID ATLANTIC REGION BY SUNDAY EVENING...AND
CONTINUE OVER THE AREA UNTIL DEFORMATION ZONE LIFTS NORTHEAST OF
REGION MONDAY MORNING. STRONG UPWARD VERTICAL MOTION FIELDS WILL BE
THE RESULT OF ISENTROPIC LIFT BELOW 500 MILLIBARS AND THE INFLUENCE
OF A COUPLED JET...WITH MID ATLANTIC REGION FALLING IN THE RIGHT
ENTRANCE REGION OF A JET STREAK OVER NEW ENGLAND...AND THE LEFT EXIT
REGION OF A SECONDARY JET STREAK ALONG THE SOUTHEASTERN AND MID
ATLANTIC COAST.

STRONG UPWARD VERTICAL MOTION THROUGH A DEEP SATURATED LAYER WITH
GOOD THERMAL PROFILES FOR DENDRITIC GROWTH...AND WITH THE BOUNDARY
LAYER BELOW FREEZING AT THIS POINT WOULD SUGGEST THE POTENTIAL FOR A
HEAVY SNOW EVENT FOR PORTIONS OF THE BLACKSBURG FORECAST AREA.
HOWEVER...SOME CONCERN EXISTS IN HOW MUCH MOISTURE WILL BE CAPTURED
BY EXTENSIVE CONVECTION THAT IS EXPECTED TO FIRE UP ALONG AND JUST
OFF THE ATLANTIC COASTLINE IN/NEAR BAROCLINIC ZONE...AND WHETHER
THAT CONVECTION WILL INFLUENCE MOISTURE TRANSPORT INTO BLACKSBURG
FORECAST AREA.

IF PREVIOUS HISTORY OF A MORE SOUTHERN PLACEMENT OF LOW LATITUDE
CLOSED SYSTEMS HOLDS...THEN THE VA/NC PIEDMONT WILL RECEIVE THE
GREATEST AMOUNT OF PRECIPITATION IN THE FORM OF SNOW. HOWEVER...IF
THE UPPER SYSTEM FILLS AND LIFT A BIT EARLIER...THEN THE MORE WESTERN
SOLUTION OF THE GFS/ECMWF WILL VERIFY...PLACING THE DEFORMATION
ZONE AND ASSOCIATED HEAVIER SNOW BAND CLOSER TO THE BLUE RIDGE OR
FOOTHILLS.

REGARDLESS...THERE SHOULD BE A VERY SHARP CUT-OFF BETWEEN THE
SNOW BAND THAT OCCURS UNDER THE DEFORMATION ZONE AND AREAS JUST TO
THE NORTH AND WEST...WHERE SUBSIDENCE AND LIMITED SNOWFALL IS
EXPECTED.

WITH THE ABOVE IN MIND...AND CONSIDERING THAT THE NEXT ROUND OF
POTENTIAL SIGNIFICANT PRECIPITATION WILL LIKELY BE DELAYED UNTIL
LATE MONDAY AFTERNOON OR ON SUNDAY NIGHT...WILL MAINTAIN WINTER
STORM WATCH FROM THE ALLEGHANY HIGHLANDS SOUTHWEST INTO THE
GRAYSON HIGHLANDS...AND POINTS EAST...AND DISCONTINUE THE WATCH
FOR THE EXTREME WEST AND SOUTHWEST.

STRONG COLD AIR ADVECTION BEHIND DEPARTING SYSTEM...DEEP LONG WAVE
TROF BECOMING ESTABLISHED OVER THE NORTHEASTERN PORTION OF THE
NATION AS A SERIES OF SHORT WAVE TROFS FURTHER AMPLIFY IT...AND AND
ARRIVAL OF COLD DRY SURFACE HIGH PRESSURE SHOULD KEEP TEMPERATURES
BELOW TO WELL BELOW NORMAL FOR MUCH OF THE PERIOD...WITH ONLY SOME
SLOW MODERATION EXPECTED BY MID-WEEK.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MORE TRANQUIL WEATHER ANTICIPATED FOR THE MEDIUM RANGE. HIGH
PRESSURE WILL BUILD EAST ACROSS THE AREA WEDNESDAY. TEMPERATURES
WILL RUN AT OR BELOW NORMAL UNTIL THIS HIGH MOVES OFF THE EAST COAST
ON THURSDAY NIGHT INTO FRIDAY. THE CANADIAN AND ECMWF WERE A LITTLE
SLOWER COMPARED TO GFS WITH RESPECT THE HIGH SHIFTING EAST OF THE
COAST. A FEW RAIN SHOWERS/SPRINKLES ARE THURSDAY NIGHT INTO
FRIDAY...AS A WARM FRONT MOVES NORTH ACROSS THE REGION. THE FRONTAL
BOUNDARY WILL REMAIN ACROSS THE REGION SATURDAY WITH CLOUDS AND
POSSIBILITY OF SHOWERS. IN GENERAL FOLLOWED HPC GUIDE WHICH USED A
BLEND OF GFS AND ECMWF ENS MEANS WITH TEMPERATURES AND WARMING TREND
DURING THE END OF THE WEEK.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
POOR FLYING CONDITIONS EXPECTED TONIGHT INTO MONDAY MORNING.
PILOTS SHOULD CHECK ACTIVE SIGMETS AND AIRMETS FOR TURBULENCE...ICING
     IFR AND MOUNTAIN OBSCURATIONS.

NORTHEAST WINDS AND WINTRY MIXTURE EXPECTED TONIGHT. POCKETS OF
FREEZING RAIN AND SNOW WILL HINDER AVIATION OPERATIONS. IFR
CONDITION WILL RETURN TONIGHT WITH PCPN AND LAST INTO DAWN
SUNDAY. AS COLD AIR DRAINS INTO SW VA...TEMPS MAY FALL TO AT OR
BELOW FREEZING...SO PERIODS OF -FZDZ WAS PLACED INTO ALL SITES
EXCEPT DAN. COLDER H85 TO H7 AIR SHOULD ALLOW A CHANGEOVER TO -SN
LWB/BLF SUNDAY MORNING.

STILL SOME UNCERTAINTY REGARDING POTENTIAL SNOW STORM ALONG THE
SOUTHEAST AND MID ATLANTIC COAST...CURRENTLY SLIGHT MAJORITY OF
MODELS SUPPORT A MORE INLAND TRACK WHICH MAY PLACE A BAND OF SNOW
INTO THE DAN/LYH CORRIDOR...POSSIBLY EVEN TO ROA SUNDAY NIGHT INTO
MONDAY MORNING. LIFR/IFR CIGS VIS POSSIBLE TO SAY THE LEAST.
CONDITIONS IMPROVE INTO MONDAY AFTERNOON...BUT GUSTY WINDS ARE
EXPECTED. HIGH PRESSURE WILL PROVIDE DRY WEATHER TUESDAY INTO THURSDAY.
WARM FRONT THURSDAY NIGHT INTO FRIDAY MAY RESULT IN CLOUDS AND A
FEW SHOWERS IN THE WESTERN MOUNTAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR VAZ019-020-
     024-035.
     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     MORNING FOR VAZ012>017-022>024-032>035-043>047-058-059.
NC...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     MORNING FOR NCZ001>006-018>020.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR WVZ043-045.

&&

SYNOPSIS...WERT
NEAR TERM...KM/PM
SHORT TERM...WERT
LONG TERM...KK
AVIATION...KK/KM
Hazardous weather outlook, Feb 28, 5:08 PM EST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EST SAT FEB 28 2009

VAZ016-017-032-033-012215-
CARROLL-FLOYD-PATRICK-FRANKLIN-
508 PM EST SAT FEB 28 2009

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-WVZ043-045-012215-
ALLEGHANY VA-BATH-SUMMERS-GREENBRIER-
508 PM EST SAT FEB 28 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-012215-
ROCKBRIDGE-AMHERST-
508 PM EST SAT FEB 28 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY SUNDAY MORNING.
   WINTER STORM WATCH SUNDAY AFTERNOON THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>011-018-WVZ042-044-012215-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-MERCER-MONROE-
508 PM EST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ012>014-022-023-012215-
WYTHE-PULASKI-MONTGOMERY-ROANOKE-BOTETOURT-
508 PM EST SAT FEB 28 2009

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-012215-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
508 PM EST SAT FEB 28 2009

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015-012215-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
508 PM EST SAT FEB 28 2009

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ043-044-058-059-012215-
HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
508 PM EST SAT FEB 28 2009

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ034-045>047-012215-
BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM-
508 PM EST SAT FEB 28 2009

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heavy snow. Local standard time, as filed.

Heavy Snow, Grayson

When
March 1, 12:00 AM EST to March 2, 3:00 AM EST
Where
Grayson forecast zone
Reported by
Newspaper
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Snowfall of 5 to 9 inches across the county caused numerous traffic accidents and closed schools for several days.

Heavy Snow, Carroll

When
March 1, 12:00 AM EST to March 2, 3:00 AM EST
Where
Carroll forecast zone
Reported by
Newspaper
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Anywhere from 8 to 12 inches of snow fell across the county producing numerous snow-related accidents some of which resulted in injuries.

Heavy Snow, Patrick

When
March 1, 12:00 AM EST to March 2, 3:00 AM EST
Where
Patrick forecast zone
Reported by
Public
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Snowfall ranged from 4 to 8 inches across the county with highest amounts along the Blue Ridge in the northwest and least along the border with North Carolina.

Heavy Snow, Montgomery

When
March 1, 3:00 AM EST to March 2, 8:00 AM EST
Where
Montgomery forecast zone
Reported by
Public
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Anywhere from 6 to 10 inches of snow fell across the county with the heaviest amounts in the southwest and least in the far northeast.

Heavy Snow, Pulaski

When
March 1, 3:00 AM EST to March 2, 8:00 AM EST
Where
Pulaski forecast zone
Reported by
Unknown
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Anywhere from 4 to over 10 inches of snow fell across the county with the heaviest amounts in the southeast and least in the far northwest.

Heavy Snow, Wythe

When
March 1, 3:00 AM EST to March 2, 8:00 AM EST
Where
Wythe forecast zone
Reported by
Unknown
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Snowfall ranged from 2 to over 10 inches across the county with the heaviest amounts in the southeast and least in the far northwest.

Heavy Snow, Floyd

When
March 1, 6:00 AM EST to March 2, 8:00 AM EST
Where
Floyd forecast zone
Reported by
Newspaper
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

From 8 to 10 inches of snow fell across the county with isolated amounts up to 14 inches. There were reports of snow drifts as high as 3 feet and some power outages caused by the heavy, wet snow.

Heavy Snow, Roanoke

When
March 1, 10:00 AM EST to March 2, 8:00 AM EST
Where
Roanoke forecast zone
Reported by
Public
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Snowfall from 5 to 7 inches across the county caused some travel difficulties.

Heavy Snow, Franklin

When
March 1, 10:00 AM EST to March 2, 6:00 AM EST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Snowfall from 6 to 8 inches fell across the county.

Heavy Snow, Pittsylvania

When
March 1, 10:00 AM EST to March 2, 3:00 AM EST
Where
Pittsylvania forecast zone
Reported by
Newspaper
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches across the county caused typical winter travel problems.

Heavy Snow, Botetourt

When
March 1, 12:00 PM EST to March 2, 8:00 AM EST
Where
Botetourt forecast zone
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Snowfall ranged from 4 to 8 inches across the county with the highest totals in the southeast and lowest in the northwest.

Heavy Snow, Rockbridge

When
March 1, 12:00 PM EST to March 2, 10:00 AM EST
Where
Rockbridge forecast zone
Reported by
Newspaper
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county causing some travel problems and brief whiteout conditions.

Heavy Snow, Halifax

When
March 1, 12:00 PM EST to March 2, 3:00 AM EST
Where
Halifax forecast zone
Reported by
Law Enforcement
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Snowfall up to 6 inches caused typical winter travel difficulties.

Heavy Snow, Charlotte

When
March 1, 2:00 PM EST to March 2, 4:00 AM EST
Where
Charlotte forecast zone
Reported by
Trained Spotter
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Snowfall amounts ranged from less than 4 up to 12 inches across the county causing difficult winter travel.

Heavy Snow, Bedford

When
March 1, 3:00 PM EST to March 2, 8:00 AM EST
Where
Bedford forecast zone
Reported by
Newspaper
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Four to twelve inches of snow fell across the county causing sporadic power outages and travel difficulties.

Heavy Snow, Campbell

When
March 1, 3:00 PM EST to March 2, 8:00 AM EST
Where
Campbell forecast zone
Reported by
Newspaper
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Eight to fourteen inches of snow fell across the county causing sporadic power outages and travel problems. It was the greatest 24-hour snowfall at Lynchburg since February, 1996.

Heavy Snow, Henry

When
March 1, 3:00 PM EST to March 2, 3:00 AM EST
Where
Henry forecast zone
Reported by
Public
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Snowfall around 6 inches covered most of the county causing typical winter travel problems.

Heavy Snow, Amherst

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Amherst forecast zone
Reported by
Newspaper
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Five to ten inches of snow fell across the county causing sporadic power outages and travel problems.

Heavy Snow, Appomattox

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Appomattox forecast zone
Reported by
Newspaper
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Eight to ten inches of snow fell across the county causing sporadic power outages and travel problems.

Heavy Snow, Buckingham

When
March 1, 5:00 PM EST to March 2, 10:00 AM EST
Where
Buckingham forecast zone
Reported by
Public
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Seven to eight inches of snow fell across the county causing typical travel problems.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156330, 156362, 156408, 156192, 156194, 156212, 156363, 156377, 156389, 156438, 156380, 156384, 159760, 159762, 156411, 156417, 156437, 156420, 156423, 156425.